Maryland, 2022Damaging Wind in Maryland, August 6, 2022
August 6, 2022 · NWS LWX · 1 event in 1 county or zone
An isolated thunderstorm produced localized wind damage in western Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm produced localized wind damage in western Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 6, 2:33 PM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 6, 2:33 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
333 PM EDT Sat Aug 6 2022
.SYNOPSIS...
Hot and humid conditions will persist over the next several days
with showers and thunderstorms each day as a Bermuda High remains
anchored offshore. The next cold frontal passage will occur on
Wednesday, with high pressure building in thereafter.
&&
.NEAR TERM /THROUGH TONIGHT/...
A Bermuda high remains in control at the surface offshore.
Meanwhile at upper levels, the westerlies are displaced far to
our north. Light southerly flow is maintaining a warm and humid
summertime airmass across the area today, with temperatures
climbing into the upper 80s and dewpoints generally in the low-
mid 70s. No strong surface features are evident today, with
weak flow through the depth of the atmosphere. A weak
perturbation is evident in water vapor imagery to our west over
the Ohio Valley. This disturbance, along with daytime heating
and associated terrain circulations are leading to the
development of showers and thunderstorms over the Alleghenies
and Potomac Highlands. These showers and storms will slowly
spread northeastward into the Shenandoah Valley as the day wears
on.
Inspection of model soundings shows deep moisture present
through the depth of the atmosphere. Precipitable waters values
range from around 1.7-2.1 inches across the forecast area.
Appreciable instability is also present, with around 1000-2000
J/kg of MLCAPE present across the forecast area. As a result,
any storms today will be capable of producing very heavy
rainfall. Flash flood guidance remains low across much of the
forecast area as a result of saturated ground from recent rains.
As a result, a Flood Watch was issued for portions of the the
Shenandoah Valley and Potomac Highlands, where confidence is
higher with respect to storms occurring.
Further east, uncertainty in the coverage of storms remains
higher, given the lack of a focusing boundary. Recent HRRR runs
keep all activity to the west of the Blue Ridge, but other CAMs
(notably the 3 km NAM) bring storms through the metros after
dark. Currently are hedging toward the drier solution further to
the east, but a few storms can't be ruled out. The relatively
moist profiles/lack of DCAPE (only around 300-500 J/kg) should
limit downburst potential today. Any storms should wind down
quickly after dark. Some patchy fog may be possible to the west
of the Blue Ridge late tonight (especially where it rains this
afternoon). Lows overnight will be in the low to mid 70s for
most.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Sunday and Monday will feature a relatively similar pattern to
today, with southerly low-level flow around the Bermuda high,
weak flow aloft, and hot/humid conditions. Showers and
thunderstorms will be possible each afternoon and evening. With
relatively saturated profiles, some isolated hydro issues may be
possible. A few stronger storms may produce downbursts with
gusty winds, but the relatively moist profiles are expected to
limit downdraft accelerations due to evaporational cooling.
In terms of the location for showers and thunderstorms, activity
looks as though it will be a bit further south and east compared
to today. There are hints that there will be a weak westerly
component to the low-level flow, which should act to develop a
lee trough to the east of the mountains. This should serve as
the focus for initiation of storms both Sunday and Monday. Highs
both days should be in the low 90s, with overnight lows in the
low-mid 70s, and dewpoints holding in the lower 70s.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Ridge pattern will start breaking down Tue as an upper level trough
over eastern Canada digs into the Mid-Atlantic and Northeast.
Wednesday looks particularly concerning with respect to flooding due
to increasing height falls providing large scale ascent and slow
frontal zone closer to the area providing stronger low-level
convergence. Moisture and instability will also be very high only
adding more fuel. Trough pattern will amplify further through the
end of next week driving cold front farther south bringing cooler
and much drier air just in time for next weekend.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Prevailing VFR conditions are expected through Monday. Showers
and thunderstorms will be possible each afternoon and evening,
but coverage is expected to be lower compared to preceding days.
Today, MRB and CHO stand the greatest chance of seeing some
brief restrictions due to storms. VCTS has been taken out of the
TAFs further east, as confidence in storms developing has
decreased. However, there are still a few models that develop
storms further east this evening.
Conditions will dry out overnight, with some patchy fog possible
at MRB or CHO. Winds over the next few days will be light out of
the south.
Sct-nmrs t-storms are expected Tue and particularly Wed as a slow
moving cold front crosses the area. T-storms Wed may cause
significant impacts to terminals.
&&
.MARINE...
SCAs are in effect for all waters through this evening. Winds
may gust up to around 20 knots in southerly flow at times. An
SMW or two can't be ruled out as well if storms make it to the
waters later this evening.
Southerly winds will persist over the waters through Monday,
with gusts potentially approaching low-end SCA levels again
tomorrow afternoon into tomorrow evening. SMWs may be needed
during the afternoon or evening hours on both Sunday and Monday
as storms move over the waters.
SCA conditions are possible Tue-Thu even outside of t-storms.
Widespread t-storms appear likely Wed as a cdfnt crosses the area
which may also require SMWs.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flood Watch until 8 PM EDT this evening for VAZ026>031-507.
WV...Flood Watch until 8 PM EDT this evening for WVZ055-501-502-505-
506.
MARINE...Small Craft Advisory until 2 AM EDT Sunday for ANZ530>543.
&&
SYNOPSIS...LFR
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...LFR
AVIATION...LFR/KJP
MARINE...LFR/KJPHazardous weather outlook, Aug 6, 4:03 PM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
503 PM EDT Sat Aug 6 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-072115-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
503 PM EDT Sat Aug 6 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible at times into the weekend.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-072115-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
503 PM EDT Sat Aug 6 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
A Flood Watch is in effect until 8 PM for Rockingham, Shenandoah,
Page, Warren, Frederick (VA), Clarke, and Hardy Counties until 8
PM.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible at times into the weekend.
MDZ001-501-502-VAZ503-504-WVZ501>506-072115-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
503 PM EDT Sat Aug 6 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
A Flood Watch is in effect until 8 PM for Pendleton and Grant
Counties.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible at times into the weekend.
CJL
Thunderstorm Wind, Allegany
- When
- August 6, 4:50 PM EST
- Where
- Allegany County, 3.5 mi WNW of Little Orleans
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.653, -78.439
Several trees blew down near Little Orleans. A tree blew down onto westbound I-68 National Freeway at Mile Marker 65. A tree blew down along Dug Hill Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 6 to 8, 20226 deaths · 5 events
- Damaging Wind in Nebraska, August 6, 2022$400,000 · 61 kt wind · 1 event
- Flash Flood and Dust Storm in Arizona, August 6, 2022$100,000 · 61 kt wind · 5 events
- Damaging Wind in Missouri, August 6, 2022$100,000 · 50 kt wind · 1 event
- Damaging Winds in North Carolina, August 6, 2022$50,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strikes in Virginia, August 6, 2022$33,000 · 50 kt wind · 5 events
- Flash Flood in Indiana, August 6, 2022$30,000 · 1 event
- Damaging Wind and Heavy Rain in Iowa, August 6 to 7, 202252 kt wind · 17 events
- Flash Flooding and Debris Flow in Kentucky, August 6, 20229 events
- Excessive Heat and Heat in Wisconsin, August 6, 20229 events
- Flash Flooding and Damaging Winds in Colorado, August 6, 202276 kt wind · 9 events
- Hail and Damaging Winds in Alabama, August 6, 2022$3,000 · 1.25 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037001.